Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Tucson, AZ

November 4, 2016Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Nov 4, 2016, 11:29 AM MST for Graham County, Arizona. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2016, 11:29 AM MST (18:29 UTC)
Expired
Nov 4, 2016, 12:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 137 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 4, 11:50 AM MSTTSTM WND DMGPima, AZTREE LIMBS DOWN AND DAMAGE TO ROOFS.
Nov 4, 11:50 AM MSTHAIL 1Pima, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS55 KTWC 041829
SVRTWC
AZC009-041900-
/O.NEW.KTWC.SV.W.0061.161104T1829Z-161104T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST FRI NOV 4 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL NOON MST

* AT 1128 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAFFORD AND
  THATCHER...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAFFORD...THATCHER...PIMA AND FORT THOMAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3282 10967 3276 10987 3300 11002 3308 10972
TIME...MOT...LOC 1828Z 161DEG 11KT 3287 10980 

$$

MEYER
1 follow-up statement
732 
WWUS55 KTWC 041845
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST FRI NOV 4 2016

AZC009-041900-
/O.CON.KTWC.SV.W.0061.000000T0000Z-161104T1900Z/
GRAHAM-
1145 AM MST FRI NOV 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MST FOR
CENTRAL GRAHAM COUNTY...

AT 1144 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAFFORD...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3282 10967 3276 10987 3300 11002 3308 10972
TIME...MOT...LOC 1844Z 167DEG 10KT 3290 10978 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 10:21 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 4, 10:21 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1021 AM MST Fri Nov 4 2016

.SYNOPSIS...Scattered showers and thunderstorms will occur east of
Tucson today. A chance of showers exists Friday night mainly near
the New Mexico border, then dry conditions will prevail this weekend
and into the middle of next week. Expect near normal daytime
temperatures Friday, then above average temperatures will return
this weekend and next week.

&&

.DISCUSSION...Our low is currently lifting slowly north and
northeast through Pima and Pinal counties. It should be near the
northern AZ/NM border sometime tonight. As this happens, our best
area of dynamics and moisture will be northeast of Tucson the
remainder of the day, with special focus on Graham and Greenlee
counties for strong storms and locally heavy rain due to training
echoes. We made some adjustments bumping QPF values values up in
that area. Otherwise this system should be out of our hair by
tomorrow morning.

&&

.AVIATION...Valid through 05/18Z.
Expect scattered showers and thunderstorms mainly northeast of
KTUS with clearing from the south and west as a low lifts out of
the area. MVFR ceilings/visibilities near thunderstorms with KSAD
most vulnerable. Outside of thunderstorm outflows, surface wind
generally less than 12 kts thru the forecast period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms today,
mainly northeast of Tucson across Graham and Greenlee counties. A
slight chance of showers continues near the New Mexico border
Saturday, with dry conditions returning area-wide on Sunday and
continuing through next Friday. 20-foot winds will generally be less
than 15 mph, except for some afternoon gustiness.

&&

.PREV DISCUSSION...Radar continued to detect some lingering
showers and a few thunderstorms early this morning in eastern
Pinal and Graham counties. The upper low responsible for this
activity was centered over southern Arizona in the vicinity of
Sells. Latest models continued to track the upper low northeast
today with it weakening as it moves into the four corners region
on Saturday. Until then, scattered showers and isolated
thunderstorms can expected east of Tucson today with rain chances
limited to the White Mountains on Saturday. Thereafter, a ridge of
high pressure aloft nudges into the region early next week. This
feature will bring dry conditions along with daytime temperatures
rebounding to above normal readings.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Nov 4, 11:24 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1124 AM MST FRI NOV 4 2016

AZZ509>511-041915-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-
1124 AM MST FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 1215
PM MST...

AT 1122 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SAFFORD NEAR PIMA...MOVING NORTH AT 15 MPH.

3/4 INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM, ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...FORT THOMAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3277 10962 3267 10982 3308 11008 3317 10977
TIME...MOT...LOC 1822Z 161DEG 11KT 3290 10984

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 5:37 PM MSTSpecial Weather StatementTWC38 min
Nov 3, 6:12 PM MSTSpecial Weather StatementTWCCochise33 min
Nov 3, 6:45 PM MSTSpecial Weather StatementTWCGraham45 min
Nov 4, 9:30 AM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Nov 4, 11:24 AM MSTSpecial Weather StatementTWCGraham51 min
Nov 4, 11:41 AM MSTAreal Flood AdvisoryTWCGraham2 hr
Nov 4, 11:58 AM MSTSevere Thunderstorm WarningTWCGraham32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.